The United States is in the midst of an opioid drug crisis, and fentanyl is beginning to overtake heroin as the drug responsible for the most overdose fatalities. Fentanyl is a highly addictive synthetic opioid approved for treating severe pain that is 100 times more potent than morphine, and has a high fat solubility that allows it to enter the brain quickly.
Ninety-one Americans die from an opioid overdose every day, and overdose is now the leading cause of death for Americans under the age of 50. While many of these opiate overdoses are due to people knowingly taking fentanyl, an increasing number of other drugs, such as heroin and cocaine, are being laced with fentanyl and sold to people who don’t realize what they’re getting.
Although fentanyl is a medicine prescribed for post-surgical pain, most of the fentanyl responsible for this surge of deaths is made illicitly in China and imported to the U.S. via the mail or via Mexican drug cartels. Its high potency and ease of manufacturing makes it profitable to produce and sell. As a result of this big profit margin, individuals dealing in illicit drugs try using fentanyl in as many products as possible.
Like other opiate drugs, fentanyl works on the brain’s opioid receptors, numbing painful sensations, and emotions caused in the body, including respiration, to slow down. The high potency of fentanyl only intensifies the risk of overdose, however.
Breathing can stop, followed by cardiac arrest and then death within minutes. A fact sheet from the National Institute on Drug Abuse (NIDA) details how illicit fentanyl is used and trafficked. In its street form, fentanyl or fentanyl-laced heroin is known by names such as Apache, TNT, and Tango and Cash.
There are many ways that Americans are trying to help each other in this crisis. Many legal and medical systems are using harm reduction strategies, which focus on saving lives while opening doors for people to get help. Harm reduction strategies can help prevent overdoses or help avoid transmission of diseases like HIV and Hepatitis.
Any American can be a hero by recognizing the signs of an overdose and knowing what to do. An opiate overdose could include symptoms like:
- Decreased or no breathing
- Pale or clammy skin
- Pinpoint pupils
If you witness an overdose, call emergency services at 9-1-1 immediately. Naloxone is a drug that can reverse an opiate overdose and can be bought at most pharmacies. The fentanyl crisis has touched many people. Knowledge is one of our best tools for keeping people educated about the deadly and harmful effects of fentalyn.
 “The Fentanyl Crisis Is Exploding in America.” Addictions, 23 Apr. 2018, www.addictions.com/blog/the-fentanyl-crisis-is-exploding-in-america/.